Heart Beat July 2016 Issue

Heart Beat: July 2016

Nearly Half of all Heart Attacks May Be ‘Silent,’ but Still Serious

About half all heart attacks may be silent, in that they don’t produce noticeable symptoms, according to research published recently in the American Heart Association journal Circulation. Unlike the traditional heart attacks that are accompanied by chest pain and other symptoms, silent heart attacks can occur multiple times without you even knowing it. Both types of heart attack, however, can damage the heart. A heart attack occurs when blood flow to the heart muscle is significantly restricted or is stopped entirely. Unlike a heart attack with obvious symptoms that prompt a 911 call or some other response, a silent heart attack can occur without any treatment. Researchers note that people who don’t get the appropriate care following a silent heart attack risk long-term heart damage and additional heart attacks. Usually a silent heart attack is confirmed when a patient has an electrocardiogram (EKG) to measure the heart’s electrical activity. At that point, damage to the heart muscle can often be detected. If a silent heart attack is found to have occurred, you should be treated with the same kind of aggressive care that you would in the event of a traditional heart attack. This could include diet, exercise, and lifestyle changes, medication use, and perhaps an intervention such as angioplasty (with or without stenting) and bypass surgery if needed. Because you may not know if you had a silent heart attack, you can only respond accordingly once one has been detected. You can also, however, control your risk factors to help prevent a heart attack and keep up with your regular examinations. Take cholesterol-lowering medications and other medicines as prescribed and don’t skip doctor appointments. It’s also important to share all symptoms with your doctor, including chest discomfort, shortness of breath, difficulty sleeping, leg pain and any other changes in your health.

Study: Caution Needed When Intensifying Anti-Hypertensive Therapy

An observational study of more than 90,000 older adults who suffered falls suggests that starting new blood pressure-lowering medications or intensifying existing anti-hypertensive therapy may raise the risk of falls. The study was published in the journal Circulation: Cardiovascular Quality and Outcomes. Researchers found that the fall risk seems to rise the most during the two weeks after changes are made to a patient’s anti-hypertensive therapy. Potential side effects that could affect fall risk include postural hypotension—a sudden drop in blood pressure when you stand up from a lying or sitting position. Other possible side effects include dizziness and difficulty with balance, as well as an imbalance of electrolytes. The study was observational, so no direct cause and effect could be established. However, the researchers said that it would be wise to carefully watch patients during the immediate two weeks after making a change in their blood pressure-lowering drug regimen. They added that the decision to change an older patient’s therapy should involve the opinion of a geriatrician, and should consider issues such as whether the patient lives alone, any other health concerns, and a list of other medications the patient takes. How one patient with hypertension is managed may differ greatly from how a similar patient is managed. Many factors go into deciding what medications and other therapies are employed to help get a patient’s blood pressure under control. Each person’s blood pressure management program should be crafted on a case-by-case basis, the researchers said.

FDA Approves Generic Form of Cholesterol Drug Rosuvastatin

Rosuvastatin (CrestorŽ) is the latest cholesterol-lowering statin drug to have a generic competitor on the market. Earlier this year, the U.S. Food and Drug Administration (FDA) approved a generic version of rosuvastatin, a widely prescribed statin. The FDA approved generic rosuvastatin in a variety of strengths. Several other statins are also available in generic form, meaning their costs have been lowered. As part of its decision, the FDA made it clear that the medication should be part of a broad cholesterol-lowering program that includes exercise and a healthy diet. Rosuvastatin is considered one of the stronger statins, able to make major differences in your LDL (“bad”) cholesterol with high doses. However, some people have side effects with stronger statins. Fortunately, if rosuvastatin is too strong, you may benefit from a weaker statin.

Comments (0)

Be the first to comment on this post using the section below.

New to Heart Advisor? Register for Free!

Already Registered?
Log In